Friday, August 29, 2014
Problems of Low eGFRs--How to Proceed
Now that eGFRs are being calculated, I have numbers in the 50`s. All other blood tests normal, serun cr 1.0-1.1. I am 67, working , exercising, eating healthily. My grandmother died of kidney failure at 53; my father had no known kidney disease but I doubt he had his kidneys tested, and he died of a stroke. I have no elevated bood sugar (usually about 85.) I did get a microalbumin urine test and it was 116.3, m/creatinine ratio was 177.8. I have mild hypertension, corrected for years to below 115/75. High HDLs; LDLs and total chloresterol are good with 20 mg lipitor. My good doctor says the kidney results not meaningful unless I get abnormal serum creatinine levels. I am a person who prefers to be proactive and do whatever I can if there is an approaching problem. What is reasonable for me to ask him for in pursuit of this, and what can I do myself? Feel rather worried.
You are worried because you are trying to reconcile that " My good doctor says the kidney results (are) not meaningful unless I get abnormal serum creatinine levels", and your abnormal eGFR and microalbuminuria. In the absence of more data my guess is that your hypertension is responsible for the changes noted, but currently your BP is well controlled. I think your doctor is not only good, but wise. At this point, if no further changes occur in your microalbuminuria and creatinine then you need not worry.
Because you like to be proactive you can do the following; avoid medications that are potentially harmful to the kidneys. The most common are non-steroidal anti-inflammatory drugs (NSAIDs), for example ibuprofen (you can find a complete list on the web or from your doctor). Before you take any medication make sure it won't cause any harm to your kidneys and always mention your kidney function whenever you are being treated medically, especially if your own doctor is not involved. Finally, your doctor can monitor your kidneys on a yearly basis for changes in microalbuminuria and serum creatinine.
Thomas Zipp, MD
Assistant Professor of Medicine
School of Medicine
Case Western Reserve University